Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
acne48748

Cystic Acne and Bactrim

Recommended Posts

I've been reading this board for a little while and thought I'd share my story and maybe get some advice on my situation, it's a long story.

I'm a guy and I've have had Cystic acne since I was around 11 or 12 and basically had issues with 1-2 very large inflamed cysts at a time on my face with very little smaller acne, typically on or around my nose. When I was about 15 years old I had been to a dermatologist and went through some of the usual cycline antibiotics and other treatments with no success.

I tried one more thing prior to Accutane that my Doctor said might help, Bactrim DS twice a day. Bactrim did help, in fact it helped to a nearly 100% effect almost entirely eliminating the issue, with the catch being I had to keep taking Bactrim.

I was on Bactrim for about 5 years stopped taking it when I was 20, as soon as the acne started returning I returned to the Bactrim DS and it receded again, I lowered dosages after being on it a while to half a Bactrim DS pill twice daily and still no acne. 4 years later after having almost no acne I decided to go off the Bactrim again, a little over 2 month went by and nothing happened, I thought wow I must be in the clear!

At about 2.5 months like a train wreck it hit, I got cysts, back, chest face, roughly 30 of them on my back a few minor ones on my chest and a few very large ones on my face accompanied by a lot of smaller cysts. This literally took 7 days to occur. I went back on the Bactrim DS twice a day at this point, for this first 6 weeks it seemed to be having little effect but by 8 weeks my face had mostly cleared up, at 10 weeks my face is perfectly clear, my back seems to be getting better, I think it will eventually clear up entirely, the last time I went off Bactrim the same part of my back took longer to clear but eventually did.

Now my dermatologist seems to have a very lax view towards Bactrim and taking it for long terms like this doesn't seem to bother her if I don't receive any of the side effects, at this point I'm obviously not allergic to Sulfa, I really don't have much of ANY side effects from it in fact.

My other option here it going to be Accutane, I hear good and bad about it. I know it'd obviously do something, but it's hard to pull the trigger when something else works(Bactrim is also dirt cheap). Also the IB worries me, because the IB just from going off Bactrim is scary, if it'd be even worse than that.... I also read about a lot of acne just reoccurring 1-2 years later when people go on Accutane and with how severe my acne is I assume that would be likely to happen, I'm wondering health wise which is better continuing a lower dose of Bactrim for years or taking Accutane likely needing multiple sessions for it to help. I'm not sure how common a case like mine is since antibiotics normally stop working for people. I know neither are preferable options, but when compared to the painful cysts.

Edited by acne48748

Share this post


Link to post
Share on other sites

Yeah, I totally get that. I've been on antibiotics for a while too, and I had the same exact concerns about accutane. I recently consulted with a derm about going on it anyways, since the stupid 'biotics seem to be growing less effective for me. I explained my fears about going off them, but she told me that she'd had some of her patients on antibiotics well into their accutane courses. An IB might be unavoidable but being on antibiotics would certainly curb the severity. I've also read that accutane itself has some sort of antibacterial properties, but I dunno anymore than that. I'm just hoping the derm doesn't change her tune later on when I actually start the accutane (i don't think she believes my acne's that bad, but I was wearing a shitload of make-up when I saw her and she's not seen what happens when I go off them!). I dunno, it's a big decision, but I keep reading that accutane has been able to lessen the severity of cystic acne in a lot of patients (even when it returns), so it seems worth it to me. Let's hope that someone who's actually taken accutane with antibiotics can reply and soothe our fears.

Okay, so I just edited to say that the way I figure it is, acne's not solely bacterial and accutane will shrink your pores, so it'll either give you a break or, if and when the acne comes back, it'll hopefully be less severe. You can always go back on antibiotics. Then again, you can't always grow back your hair or your liver, according to some former accutane users.

Edited by alphabetpony

Share this post


Link to post
Share on other sites

A while back my Derm said I could take Bactrim with Accutane, however when I asked about it more recently she had changed her mind I guess and said that it's not a good idea(this seems to be an opinion thing because I hear different things on this all the time and the official FDA accutane information does not list any interaction). I have read about people taking Bactrim with Accutane online and they made mention of no issues with the combo. I know you're specifically not supposed to take tetracycline antibiotics with Accutane as they interact, but Bactrim isn't list as interacting with the Accutane.

Yeah, I totally get that. I've been on antibiotics for a while too, and I had the same exact concerns about accutane. I recently consulted with a derm about going on it anyways, since the stupid 'biotics seem to be growing less effective for me. I explained my fears about going off them, but she told me that she'd had some of her patients on antibiotics well into their accutane courses. An IB might be unavoidable but being on antibiotics would certainly curb the severity. I've also read that accutane itself has some sort of antibacterial properties, but I dunno anymore than that. I'm just hoping the derm doesn't change her tune later on when I actually start the accutane (i don't think she believes my acne's that bad, but I was wearing a shitload of make-up when I saw her and she's not seen what happens when I go off them!). I dunno, it's a big decision, but I keep reading that accutane has been able to lessen the severity of cystic acne in a lot of patients (even when it returns), so it seems worth it to me. Let's hope that someone who's actually taken accutane with antibiotics can reply and soothe our fears.

Okay, so I just edited to say that the way I figure it is, acne's not solely bacterial and accutane will shrink your pores, so it'll either give you a break or, if and when the acne comes back, it'll hopefully be less severe. You can always go back on antibiotics. Then again, you can't always grow back your hair or your liver, according to some former accutane users.

Share this post


Link to post
Share on other sites

I searched for this post because I'm in a similar situation. After taking Doryx (doxy) for a little over a month with minimal results, my doctor is giving me Bactrim as a last resort before Accutane (which would be my third time?! :( ). I also got hormone tests done to see if it's a reason for my stubborn acne. Really hoping Bactrim works so I don't need to do Accutane again.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×